Ask a Question

Can herbal supplements affect driving ability?

Mom believes the infomercials and is always eager to try the latest miracle treatment. Her supplement use has always seemed harmless to me, but I recently saw an internet article saying that they can affect coordination and memory.
Status: Open    Jun 04, 2015 - 06:03 PM

Senior Health & Nutrition

Do you have the same question? Follow this Question

2 answers

Expert Answers

Feb 08, 2016 - 09:53 AM

Herbal supplements are regulated by the Food and Drug Administration, but they are not classified as either food or drugs. Herbal supplements are a different category and do not have to meet the same standards of safety and efficacy as do medications. Herbal supplements can still interact with medications a patient is taking, making this a very important consideration. Aside from potentially dangerous drug interactions, supplements can also have side effects, just like medications. For example, St. Johns wort and Echinacea can both cause dizziness, which certainly might affect someone’s ability to drive a car safely. The most important thing to remember about supplements is that your mom’s doctor should be aware of any medications she is taking, not just the prescription medications that he or she may have prescribed. If your mom is interested in adding a new supplement to her regimen, discuss it with her doctor, go over any possible interactions with drugs she is already taking, and talk about potential side effects.

Answers

Jun 07, 2015 - 11:16 AM

I would bring the bottle AND your Mom to the pharmacy where she gets her prescriptions filled.
The pharmacist can look at the supplement and answer the question but more importantly the pharmacist can check to find out if there may adverse reactions with any of the medications she is currently taking. A lot of herbal supplements can cause serious interactions with medications the fact that the supplements are not regulated as a drug a lot do not contain warnings.
Answer this question

Recently Active Members